Alert archive / Virginia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 182, NWS Morristown, TN

August 21, 2014Scott County, Virginia; Hawkins County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 21, 2014, 6:56 PM EDT for Scott County, Virginia; Hawkins County, Tennessee. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2014, 6:56 PM EDT (22:56 UTC)
Expired
Aug 21, 2014, 7:30 PM EDT
In force
34 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Hawkins County, TN, Scott County, VA

The radar

The Knoxville radar (KMRX), 74 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.9 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2014-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2014-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1787 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

095 
WUUS54 KMRX 212256
SVRMRX
TNC073-VAC169-212330-
/O.NEW.KMRX.SV.W.0182.140821T2256Z-140821T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
656 PM EDT THU AUG 21 2014

THE NATIONAL WEATHER SERVICE IN MORRISTOWN  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HAWKINS COUNTY IN EASTERN TENNESSEE...
  SOUTHWESTERN SCOTT COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 730 PM EDT

* AT 655 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED 9 MILES SOUTHEAST OF PENNINGTON GAP...OR 12 MILES EAST
  OF JONESVILLE...AND MOVING SOUTHEAST AT 10 MPH. PENNY SIZE HAIL MAY
  ALSO ACCOMPANY THE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  SURGOINSVILLE...CHURCH HILL...MOUNT CARMEL...DUFFIELD...CLINCHPORT
  AND OKOLONA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3662 8259 3647 8282 3657 8289 3659 8284
      3659 8290 3667 8295 3670 8290 3673 8283
      3675 8283 3675 8282
TIME...MOT...LOC 2255Z 316DEG 9KT 3668 8289 

$$

JW
1 follow-up statement
415 
WWUS54 KMRX 212314
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
714 PM EDT THU AUG 21 2014

TNC073-VAC169-212330-
/O.CON.KMRX.SV.W.0182.000000T0000Z-140821T2330Z/
HAWKINS TN-SCOTT VA-
714 PM EDT THU AUG 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTHEASTERN HAWKINS AND SOUTHWESTERN SCOTT COUNTIES...

AT 714 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 11 MILES NORTH OF SURGOINSVILLE...OR 14 MILES WEST OF GATE
CITY...MOVING SOUTHEAST AT 10 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY
THE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
SURGOINSVILLE...CHURCH HILL...MOUNT CARMEL...CLINCHPORT AND OKOLONA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3662 8259 3647 8282 3657 8289 3659 8284
      3659 8290 3663 8293 3666 8287 3671 8275
TIME...MOT...LOC 2314Z 316DEG 9KT 3665 8285 

$$

JW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:51 PM EDT, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 21, 2:51 PM EDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
251 PM EDT THU AUG 21 2014

.SHORT TERM...(TONIGHT AND FRIDAY)...THE AXIS OF THE UPPER RIDGE
WILL CONTINUE TO BE CENTERED TO OUR WEST.  WEAK IMPULSES SLIDING
DOWN THE EAST SIDE OF THE RIDGE WILL KEEP THE BEST CHANCES FOR
PRECIPITATION ACROSS THE NORTH. ANY CONVECTION THIS AFTERNOON IS
EXPECTED TO DIMINISH THIS EVENING...THEN THE NEXT WEAK IMPULSE
SHOULD AFFECT ESPECIALLY NORTHERN AREAS FRIDAY AFTERNOON.  WILL GO
WITH SLIGHT CHANCE POPS SOUTH AND HIGH CHANCE NORTH ON FRIDAY.
APPEARS CAPE VALUES WILL BE HIGH AGAIN FRIDAY AFTERNOON...AND STRONG
TO SEVERE STORMS WILL AGAIN BE POSSIBLE WITH DAMAGING WINDS AND HAIL
THE PRIMARY THREATS.  WILL GO CLOSE TO MAV TEMPS FOR LOWS
TONIGHT...BUT WILL UNDERCUT MAV TEMPS ESPECIALLY NORTH FOR HIGHS
TOMORROW.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)...UPPER LEVEL HIGH
PRESSURE WILL BRING HOT TEMPERATURES AND DAILY CHANCES OF DIURNAL
CONVECTION. HOWEVER...NW FLOW ACROSS THE REGION WILL ALSO PERMIT A
CHANCE OF NOCTURNAL MCS EVENTS...AND MAYBE THE WEEKEND WILL BE AN
OCCASION FOR SUCH A THING...MAYBE LATE FRIDAY NIGHT INTO SATURDAY
MORNING FOR STARTERS.

PRECIP CHANCES WILL WANE AS DRIER AIR MOVES IN FROM NORTH MIDWEEK...
REDUCING US TO MOSTLY ISOLATED AFTERNOON HIGHER ELEVATION
CONVECTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             71  96  73  96 /  20  20  20  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  70  92  73  93 /  20  30  30  40
OAK RIDGE, TN                       69  92  72  93 /  20  30  30  40
TRI CITIES AIRPORT, TN              65  89  68  90 /  30  50  50  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

LW/GC
Hazardous weather outlook, Aug 21, 4:43 PM EDT, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
443 PM EDT THU AUG 21 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-222045-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
443 PM EDT THU AUG 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT...

SCATTERED THUNDERSTORMS OVER EASTERN KENTUCKY WILL MOVE SOUTHEAST
AT 25 TO 30 MPH...AND MAY PASS ACROSS SOUTHWESTERN VIRGINIA AND
EXTREME NORTHEAST TENNESSEE...GENERALLY BETWEEN 530 AND 8PM EDT.

RADAR TRENDS SHOWED THE STORMS WEAKENING AT LATE AFTERNOON...BUT
THE STRONGEST STORMS COULD PRODUCE GUSTY WINDS UP TO 45 MPH...
AND BRIEF LOCALLY HEAVY RAINS UP TO 1 INCH PER HOUR. AN ISOLATED
SEVERE STORM IS POSSIBLE...IF ANY INTENSIFICATION OCCURS THIS
EVENING.

BY LATE EVENING OR MIDNIGHT...ALL SHOWERS AND THUNDERSTORMS ARE
LIKELY TO DISSIPATE WITH THE LOSS OF DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

AN ACTIVE WEATHER PATTERN IS EXPECTED TO LINGER OVER THE REGION
THROUGH THE WEEKEND. UPPER LEVEL DISTURBANCES ORIGINATING AROUND
THE GREAT LAKES ARE EXPECTED TO TRACK SOUTHEAST...AND BRING THE
POSSIBILITY OF STRONG STORMS TO PORTIONS OF THE AREA...MAINLY
SOUTHWESTERN VIRGINIA AND NORTHEAST TENNESSEE. AT THIS
TIME...FRIDAY AFTERNOON AND EVENING APPEARS TO BE THE MOST LIKELY
TIME PERIOD FOR STRONG STORMS IN NORTHERN PORTIONS OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...DUE TO THE
ISOLATED NATURE OF THE POSSIBLE THREATS.

TG

In the hours before

Local storm report, Aug 21, 3:25 PM EDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
325 PM EDT THU AUG 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 PM     TSTM WND DMG     SHARPS CHAPEL           36.34N 83.81W
08/20/2014                   UNION              TN   911 CALL CENTER

            DISPATCH REPORTED A FEW TREES DOWNED IN THE COUNTY.

&&

GH
Local storm report, Aug 21, 3:25 PM EDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
325 PM EDT THU AUG 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     SHARPS CHAPEL           36.34N 83.81W
08/20/2014                   UNION              TN   911 CALL CENTER

            DISPATCH REPORTED A FEW TREES DOWNED IN THE COUNTY.

&&

GH
Special weather statement, Aug 21, 5:42 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
542 PM EDT THU AUG 21 2014

VAZ001-002-005-006-212315-
SCOTT VA-RUSSELL VA-WISE VA-LEE VA-
542 PM EDT THU AUG 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASHINGTON...WISE...
RUSSELL...SCOTT AND LEE COUNTIES AND THE CITY OF NORTON UNTIL 715 PM
EDT...

AT 540 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE MOVING EAST AT 40 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NORTON...LEBANON...WISE...GATE CITY...JONESVILLE...BIG STONE GAP...
PENNINGTON GAP...WEBER CITY...CLEVELAND...COEBURN...APPALACHIA...
HONAKER...POUND...ST. PAUL...NICKELSVILLE...DUNGANNON...ST.
CHARLES...DUFFIELD...CLINCHPORT AND DRYDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL WITH AMOUNTS OF 1 TO 2 INCHES OF RAIN PER HOUR IS
ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO LOCALIZED FLASH
FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING
CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER
INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3703 8248 3696 8236 3704 8217 3705 8204
      3712 8201 3714 8191 3696 8178 3689 8189
      3686 8208 3680 8211 3673 8231 3660 8230
      3660 8367 3674 8314 3683 8310 3689 8288
      3698 8287 3705 8272 3712 8272 3720 8255
TIME...MOT...LOC 2140Z 289DEG 37KT 3736 8206 3716 8316

JW
Special weather statement, Aug 21, 6:37 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
637 PM EDT THU AUG 21 2014

TNZ015-017-018-044>047-VAZ001-002-008-220000-
WASHINGTON TN-HANCOCK TN-JOHNSON TN-SULLIVAN TN-SOUTHEAST CARTER TN-
NORTHWEST CARTER TN-UNICOI TN-WISE VA-LEE VA-WASHINGTON VA-
637 PM EDT THU AUG 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON...NORTHEASTERN
GREENE...CARTER...JOHNSON...NORTHEASTERN HAWKINS...EASTERN HANCOCK...
NORTHEASTERN UNICOI...SULLIVAN...WASHINGTON...SOUTHEASTERN WISE...
SOUTHWESTERN RUSSELL...NORTHEASTERN SCOTT...EAST CENTRAL LEE COUNTIES
AND THE CITY OF BRISTOL UNTIL 800 PM EDT...

AT 635 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS MOVING SOUTHEAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...KINGSPORT...ELIZABETHTON...ABINGDON...ERWIN...MOUNTAIN
CITY...GATE CITY...BRISTOL TN...BRISTOL VA...BRISTOL...
JONESBOROUGH...SURGOINSVILLE...PENNINGTON GAP...WEBER CITY...
MIDWAY...COLONIAL HEIGHTS...BANNER HILL...SPURGEON...OAK GROVE AND
WALNUT HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RAINFALL AMOUNTS OF UP TO 1 TO 2 INCHES ARE ALSO OCCURRING WITH
THESE STORMS...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.

CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING
CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER
INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3634 8171 3609 8240 3659 8289 3657 8260
      3659 8261 3676 8306 3686 8267 3687 8264
      3682 8276 3675 8283 3660 8230 3689 8234
      3688 8259 3689 8258 3695 8232 3673 8230
      3693 8183 3664 8161
TIME...MOT...LOC 2235Z 332DEG 15KT 3670 8293 3700 8178

JW

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 5:42 PM EDTSpecial Weather StatementMRXLee, Russell, Scott, Wise, City of Norton93 min
Aug 21, 6:37 PM EDTSpecial Weather StatementMRXWashington, City of Bristol83 min
Aug 20, 8:10 PM EDTSevere Thunderstorm WarningMRXLoudon, Morgan, Roane50 min
Aug 20, 8:18 PM EDTSevere Thunderstorm WarningMRXBlount, Cocke, Jefferson, Knox, Sevier57 min
Aug 21, 7:32 PM EDTSpecial Weather StatementMRXHawkins43 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2014Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.